Alert archive / California / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 85, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 5, 1997, 5:45 PM PDT for San Bernardino County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 1997, 5:45 PM PDT (00:45 UTC)
- Expired
- Sep 5, 1997, 6:45 PM PDT
- In force
- 60 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County San Bernardino County, CA
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 00:00Z, 0.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 3271 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLAS 060045 RRA SVRLAS CAC071-060145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 545 PM PDT FRI SEP 5 1997 THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EASTERN CALIFORNIA ...NORTHEASTERN SAN BERNARDINO COUNTY...INCLUDING THE TOWN OF BAKER AND INTERSTATE 15 FROM BAKER TO MOUNTAIN PASS AT 540 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NINE MILES SOUTHWEST OF BAKER MOVING NORTHEAST AT 15 TO 20 MPH. DAMAGING WINDS IN EXCESS OF 60 MPH AND BRIEF HEAVY RAIN ARE LIKELY AS THIS STORM MOVES ACROSS INTERSTATE 15 AND THROUGH THE BAKER AREA BETWEEN 600 AND 630 PM PDT. ADAIR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:05 PM PDT, 3 hours 40 minutes earlier.
Area forecast discussion, Sep 5, 2:05 PM PDT, 3 hours 40 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 205 PM PDT FRI SEP 5 1997 VSBL STLT LOOPER INDICATING T-STORMS POPPING UP ACROSS FCST AREA WITH MAIN ACTIVITY AT 2030Z OVER MOUNTAINS. MDLS ALL CONTINUE TO BE PRETTY SIMILAR WITH ETA PROBABLY THE MOST PESSIMISTIC. EVEN OTHER MDLS MAINTAIN A FAIR AMOUNT OF INSTABILITY ACROSS AREA THROUGH SATURDAY AND EVEN INTO SUNDAY AND KEEP MID LVL MSTR OVER MUCH OF AREA ALSO. KEEPING CLOSE EYE ON JETSTREAK CURRENTLY APPROACHING CENTRAL CA COAST WHICH COULD ACT TO INTENSIFY CONVECTION OVER INYO AND SAN BERNARDINO COUNTIES LATER THIS AFTERNOON AND EVENING. HAVE BUMPED UP POPS OVER THESE AREAS FOR TONIGHT ACCORDINGLY AND WILL ALSO KEEP STORMS GOING PAST MIDNIGHT. AS MENTIONED EARLIER...WILL KEEP MENTION OF AT LEAST ISOLD T-STORMS IN FCST SUNDAY AS DRYING TREND ADVERTISED PAST FEW DAYS BY MDLS JUST NOT HAPPENING AND THINK IT WILL TAKE STRONGER SWLY FLOW TO DRY OUT LOW LVL MSTR. DURING EXTENDED PERIOD...UPPER HIGH SHIFTS SLIGHTLY EAST THEN MIGRATES BASK WEST AGAIN INTO ERN AZ. MEANWHILE...UPPER LOW FCST TO CUTOFF OFF CA COAST. WILL KEEP SCT T-STORMS IN FCST THROUGH ENTIRE EXTENDED PERIOD. LAS 2121. KOSIER SRN NV...NONE ERN CA...NONE NW AZ ...NONE
In the hours before
Local storm report, Sep 5, 5:21 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NEVADA
521 PM PDT FRI SEP 05 1997
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0328 PM TONOPAH ARPT NV 60 MPH TSTM GUST
09/05/97 NYE 52 KNOT GUST RECORDED BY
TONOPAH WEATHER OBSERVER
0610 PM BAKER CA 60 MPH TSTM GUST
09/05/97 SAN BERNARDINO A WEATHER SPOTTER
ESTIMATED A THUNDERSTORM
GUST OF 60 MPHThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:10 PM PDT | Flash Flood Warning | VEF | San Bernardino | 65 min |
| Sep 5, 7:10 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 65 min |
Nearby
Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.